Mathematical Methods of Operations Research

, Volume 68, Issue 3, pp 509–537 | Cite as

Logarithmic asymptotics for a single-server processing distinguishable sources

Original Article

Abstract

We consider a single-server first-in-first-out queue fed by a finite number of distinct sources of jobs. For a large class of short-range dependent and light-tailed distributed job processes, using functional large deviation techniques we prove a large deviation principle and logarithmic asymptotics for the joint waiting time and queue lengths distribution. We identify the paths that are most likely to lead to the rare events of large waiting times and long queue lengths. A number of examples are presented to illustrate salient features of the results.

Keywords

Functional large deviations Single server FIFO Waiting time Queue length 

Mathematics Subject Classification (2000)

Primary 60K25 Secondary 60F10 90B05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anantharam V (1989). How large delays build up in a GI/G/1 queue. Queueing Syst Theory Appl 5(4): 345–367 MATHCrossRefMathSciNetGoogle Scholar
  2. Asmussen S and Collamore JF (1999). Exact asymptotics for a large deviations problem for the GI/G/1 queue. Markov Process Related Fields 5(4): 451–476 MATHMathSciNetGoogle Scholar
  3. Aspandiiarov S and Pechersky EA (1997). A large deviations problem for compound Poisson processes in queueing theory. Markov Process Related Fields 3(3): 333–366 MATHMathSciNetGoogle Scholar
  4. Dembo A and Zajic T (1995). Large deviations: from empirical mean and measure to partial sums process. Stochastic Process Appl 57(2): 191–224 MATHCrossRefMathSciNetGoogle Scholar
  5. Dembo A and Zeitouni O (1998). Large deviation techniques and applications. Springer, Berlin Google Scholar
  6. Duffy K, Lewis JT and Sullivan WG (2003). Logarithmic asymptotics for the supremum of a stochastic process. Ann Appl Probab 13(2): 430–445 MATHCrossRefMathSciNetGoogle Scholar
  7. Duffy K and Metcalfe AP (2005). The large deviations of estimating rate functions. J Appl Probab 42(1): 267–274 MATHCrossRefMathSciNetGoogle Scholar
  8. Duffy K and Rodgers-Lee M (2004). Some useful functions for functional large deviations. Stoch Stoch Rep 76(3): 267–279 MATHCrossRefMathSciNetGoogle Scholar
  9. Duffy K and Sullivan WG (2004). Logarithmic asymptotics for unserved messages at a FIFO. Markov Process Related Fields 10(1): 175–189 MATHMathSciNetGoogle Scholar
  10. Ganesh A, O’Connell N and Wischik D (2004). Big queues. Lecture Notes in Mathematics, vol 1838. Springer, Berlin Google Scholar
  11. Ganesh AJ and O’Connell N (2002). A large deviation principle with queueing applications. Stoch Stoch Rep 73(1–2): 25–35 MATHCrossRefMathSciNetGoogle Scholar
  12. Glynn PW, Whitt W (1994) Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. J Appl Probab 31A:131–156, Studies in applied probabilityGoogle Scholar
  13. Lewis JT, Pfister C-E and Sullivan WG (1995). Entropy, concentration of probability and conditional limit theorems. Markov Process Related Fields 1(3): 319–386 MATHMathSciNetGoogle Scholar
  14. Loynes RM (1962). The stability of a queue with non-independent interarrival and service times. Proc Cambridge Philos Soc 58: 497–520 MATHCrossRefMathSciNetGoogle Scholar
  15. Mikosch T and Nagaev AV (1998). Large deviations of heavy-tailed sums with applications in insurance. Extremes 1(1): 81–110 MATHCrossRefMathSciNetGoogle Scholar
  16. Mogul′skiĭ AA (1974). Large deviations in the space C(0, 1) for sums that are defined on a finite Markov chain. Sibirsk. Mat. Ž. 15(61–75): 237 Google Scholar
  17. Rockafellar TR (1970). Convex analysis, Princeton Mathematical Series, No. 28. Princeton University Press, Princeton Google Scholar
  18. Sadowsky JS (1995). The probability of large queue lengths and waiting times in a heterogeneous multiserver queue. II. Positive recurrence and logarithmic limits. Adv Appl Probab 27(2): 567–583 MATHCrossRefMathSciNetGoogle Scholar
  19. Sadowsky JS and Szpankowski W (1995). The probability of large queue lengths and waiting times in a heterogeneous multiserver queue. I. Tight limits. Adv Appl Probab 27(2): 532–566 MATHCrossRefMathSciNetGoogle Scholar
  20. Varadhan SRS (1966). Asymptotic probabilities and differential equations. Comm Pure Appl Math 19: 261–286 MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Hamilton InstituteNational University of IrelandMaynoothIreland

Personalised recommendations